, Volume 11, Issue 2, pp 319–340 | Cite as

On K-Positivity Properties of Time-Invariant Linear Systems Subject to Discrete Point Lags

  • Manuel De la Sen


This paper discusses non-negativity and positivity concepts and related properties for the state and output trajectory solutions of dynamic linear time-invariant systems described by functional differential equations subject to point time-delays. The various non-negativity and positivity introduced hierarchically from the weakest one to the strongest one while separating the corresponding properties when applied to the state space or to the output space as well as for the zero-initial state or zero-input responses. The formulation is developed by defining cones for the input, state and output spaces of the dynamic system.

Mathematics Subject Classification (2000)

47A15 47B65 34D20 34D25 


Dynamic Systems Functional Equations Positivity Stability Time-delays 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R.P. Agarwal, D. O'Reagan, S. Stanek, Positive solutions of singular problems with sign changing Caratheodory nonlinearities depending on x, Journal of Mathematical Analysis and Applications, 279(2), pp. 597–616, MAR 15, 2003.Google Scholar
  2. 2.
    E. Mainar, J.M. Pena, ``Knot insertion and totally positive systems'', Journal of Approximation Theory, 104 (2000), (1), 45–76 MAY.Google Scholar
  3. 3.
    A. Berman, R.J. Plemmons, Nonnegative Matrices in the Mathematical Sciences, Classics in Applied Mathematics, No. 9, SIAM, Society for Industrial and Applied Mathematics, Philadelphia, PE (1994).Google Scholar
  4. 4.
    Y.Z. Chen, ``Omega limit sets in positive cones'', Bulletin of the London Mathematical Society, 36, 72–80 Part 1, JAN (2004).Google Scholar
  5. 5.
    J.L. Li, J. Whitaker, `` Exceptional family of elements and solvability of variational inequalities for mappings defined on closed convex cones in Banach spaces'', Journal of Mathematical Analysis and Applications, 310(1), pp. 254–261, OCT 1, 2005.Google Scholar
  6. 6.
    A.V. Jayanthan, J.K. Verma, ``Hilbert coefficients and depth of fiber cones'', Journal of Pure and Applied Algebra, 201(1–3), pp. 97–115, OCT 1, 2005.Google Scholar
  7. 7.
    T. Kaczorek, Positive 1D, 2D Systems, Series on Communications and Control Engineering, Series Eds. E.D. Sontag and M. Thoma, Springer-Verlag, Berlin (2002).Google Scholar
  8. 8.
    L. Farina, S. Rinaldi, Positive Linear Systems. Theory and Applications, John Wiley and Sons Inc., New York, Wiley- Interscience Series of Texts, Monographs and Tracts (2000).Google Scholar
  9. 9.
    R. Bru, S. Romero, E. Sanchez, ``Canonical forms for positive discrete-time linear control systems'', Linear Algebra and its Applications, 310(1–3), pp. 49–71, MAY 1, 2000.Google Scholar
  10. 10.
    R. Bru, S. Romero, E. Sanchez, ``Structural properties of positive periodic discrete-time linear systems:canonical forms'', Applied Mathematics and Computation, 153(3), pp. 697–719, JUN 14, 2004.Google Scholar
  11. 11.
    R. Bru, C. Coll, S. Romero, E. Sanchez, ``Reachability indices of positive linear systems'', Electronic Journal of Linear Algebra, 11 (2004), 88–102 APR.Google Scholar
  12. 12.
    E. Fornasini, M.E. Valcher, ``Controllability and reachability of 2-D positive systems: A graph theoretic approach'', IEEE Transactions on Circuits and Systems I-Regular Papers, 52 (2005), (3), 576–585 MAR.Google Scholar
  13. 13.
    L. Benvenuti, L. Farina, Eigenvalue regions for positive systems'', Systems & Control Letters, 51 (2004), (3–4), 325–330 MAR.Google Scholar
  14. 14.
    R.P. Agarwal, K. Perera, D. O'Reagan, `` Positive solutions of higher-order singular problems'', Differential Equations, 41 (2005), (5), 739–743 MAY.Google Scholar
  15. 15.
    L. Cacceta, V.G. Rumchev, ``Reachable discrete-time positive systems with minimal dimension control sets'', Dynamics of Continuous, Discrete and Impulsive Systems, 4 (1998), (4), 539–552 DEC.Google Scholar
  16. 16.
    P. De Leenheer, D. Aeyels, ``Stabilization of positive systems with first integrals'', Automatica, 38 (2002), (9), 1583–1589 SEP.Google Scholar
  17. 17.
    P. Diamond, V. Opoitsev, `` Absolute stability of positive systems with differential constraints'', International Journal of Control, 73(3), pp. 210–218, FEB 15, 2000.Google Scholar
  18. 18.
    T. Kaczorek, `` Neural networks of positive systems'', Artificial Intelligence and Soft Computing- ICAISC 2004, Lecture Notes in Artificial Intelligence 3070, pp. 56–63, 2004.Google Scholar
  19. 19.
    M. De la Sen, ``Some conceptual links between dynamic physical systems and operator theory issues concerning energy balances and stability'', Informatica, 16(3), pp. 395–406, 2005.Google Scholar
  20. 20.
    E. Fornasini, M.E. Valcher, ``Directed graphs, 2D stable models, and characteristic polynomials of irreducible pairs'', Linear Algebra and Applications, 263, pp. 275–310, SEP 15, 1997.Google Scholar
  21. 21.
    L. Bakule, F. Paulet-Crainiceanu, J. Rodellar, J.M. Rossell, ``Overlapping reliable control for a cable-stayed bridge benchmark'', IEEE Transactions on Control Systems Technology, 13 (2005), (4), 663–669 JUL.Google Scholar
  22. 22.
    V. Manosa, F. Ikhouane, J. Rodellar, ``Control of uncertain non-linear systems via adaptive backstepping'', Journal of Sound and Vibration, 280(3–5), pp. 657–680, FEB 23, 2005.Google Scholar
  23. 23.
    E.M. Jafarov, R. Tasaltin, `` Robust sliding-mode control for the uncertain MIMO aircraft model F-18'', IEEE Transactions on Aerospace and Electronic Systems, 36 (2000), (4), 1127–1141 OCT.Google Scholar
  24. 24.
    E. M. Jafarov, ``Robust sliding mode controllers design techniques for stabilization of multivariable time-delay systems with parameter perturbations and external disturbances'', International Journal of Systems Science, 36(7), pp. 433–444, JUN 10, 2005.Google Scholar
  25. 25.
    Y. Niu, J. Lam, X. Wang, ``Sliding-mode control for uncertain neutral delay systems'', IEE Proceedings- Control Theory and Applications, 151 (2004), (1), 38–44 JAN.Google Scholar
  26. 26.
    M. De la Sen, ``Sufficiency-type stability and stabilization criteria for linear time-invariant systems with constant time delays'', Acta Applicandae Mathematicae, 83 (2004), (3), 235–256 SEP.Google Scholar
  27. 27.
    M. De la Sen, ``On pole-placement controllers for linear time-delay systems with commensurate point delays'', Mathematical Problems in Engineering, 1, pp. 123–140, JAN 26, 2005.Google Scholar
  28. 28.
    M. De la Sen, N.S. Luo, ``On the uniform exponential stability of a wide class of linear time-delay systems'', Journal of Mathematical Analysis and Applications, 289(2), pp. 456–476, JAN 15, 2004.Google Scholar
  29. 29.
    Z.G. Liu, L.S. Liao, ``Existence and global exponential stability of periodic solution of cellular neural networks with time-varying delays'', Journal of Mathematical Analysis and Applications, 290(1), pp. 247–252, FEB 1, 2004.Google Scholar
  30. 30.
    X. H. Tang, ``Asymptotic behaviour of a differential equation with distributed delays'', Journal of Mathematical Analysis and Applications, 301(2), pp. 313–335, JAN 15, 2005.Google Scholar
  31. 31.
    C.V. Pao, ``Stability and attractivity of periodic solutions of parabolic systems with time delays'', Journal of Mathematical Analysis and Applications, 304(2), pp. 423–450, APR 15, 2005.Google Scholar
  32. 32.
    S.Q. Liu, M. Kouche, N.E. Tatar, ``Permanent extinction and global asymptotic stability in a stage structured systems with distributed delays'', Journal of Mathematical Analysis and Applications, 301(1), pp. 187–207, JAN 15, 2005.Google Scholar
  33. 33.
    M. De la Sen, ``Stability of impulsive time-varying systems and compactness of the operators mapping the input space into the state and output spaces'', Journal of Mathematical Analysis and Applications, 321(2), pp. 621–650, SEP 15, 2006.Google Scholar
  34. 34.
    P.J.Y. Wong, R.P. Agarwal, ``Oscillation criteria for nonlinear partial differential equations with delays'', Computers & Mathematics with Applications, 32 (1996), (6), 57–86 SEP.Google Scholar
  35. 35.
    M. De la Sen, ``Adaptive control of time-varying systems with time-varying delays'', Dynamics of Continuous, Discrete and Impulsive Systems- Series A-Mathematical Analysis, 12 (2005), (1), 45–66 FEB.Google Scholar
  36. 36.
    S. Alonso-Quesada, M. De la Sen, ``Robust adaptive control of discrete nominally stabilizable plants'', Applied Mathematics and Computation, 150(2), pp. 555–583, MAR 8, 2004.Google Scholar

Copyright information

© Birkhäuser Verlag, Basel 2007

Authors and Affiliations

  • Manuel De la Sen
    • 1
  1. 1.Department of Electricity and Electronics, Faculty of Science and Technology, Instituto de Investigacion y Desarrollo de ProcesosUniversity of the Basque CountryBilbaoSpain

Personalised recommendations